MJ was encouraged to take a statin for his high cholesterol since he has diabetes which adds to the risk of cardiovascular disease, such as stroke or heart attack. But while taking two different statins, Lipitor and Zocor, he developed memory loss and a “goofy, loopy feeling”. Soon after we found the evidence that supports the claim that some people develop memory health issues while on a statin.
A study in Pharmacotherapy, Vol. 29, Number 7, 2009, confirmed that 128 users of statins suffered memory loss as a result of taking the drug. This was a select population of 143 statin users who had complained of memory loss so the actual incidence of memory loss from statins in the general population is quite low, probably less than 1%. However, this study showed that several study participants had the diagnosis of Alzhemier’s disease removed from their medical record after having confirmed the memory loss was caused by taking the drug.
Other findings from the study are that 128 out of 143, or 90%, who stopped taking the statin reported improvement in cognitive problems, some in as little as a few days. The average time to improvement was 2 & 1/2 weeks. In 19 who re-challenged, by re-starting a statin after it was stopped, memory loss reappeared. Lastly, the higher the potency of the statin showed a higher correlation with developing memory loss.
In summary, statins are very useful drugs that should be used when the benefits clearly outweigh the risks. These drugs are known to reduce the incidence of cardiovascular events so they are valuable tools in the arsenal in the fight against stroke and heart attack. However, some people react adversely to these drugs and it is recommended that users of statins be aware of the possibility of developing memory loss (cognitive impairment) from the use of these drugs. We do not recommend anyone stop taking their medication but should first consult with their physician.
Marcella A. Evans, B.S., and Beatrice A. Golomb, M.D., Ph.D., Pharmacotherapy, Vol. 29, Num. 7, 2009